Headaches common with MS
People with multiple sclerosis often suffer from headaches, which may be related either to their MS or to its treatment.
A recent study presented at the European Academy of Neurology annual meeting found that about 73% of people with MS also suffered from headaches – most commonly tension headaches and migraines (Ghita and colleagues. EAN 2020; abstract EPO2244). In one-half of the cases, the headaches began after the person started a disease-modifying therapy for the MS, such as an interferon (Betaseron/Extavia, Rebif, Avonex, Plegridy) or Aubagio.
Headaches have been reported to be especially common in younger people who have been recently diagnosed with MS (Gebhardt and colleagues. J Neural Transm 2019;126:131-139). On-line surveys have found a similar proportion of people with MS reporting migraines (Dadalti and colleagues. Arq Neuropsiquiatr 2019;77:617-621), although these migraines may also mean severe or chronic headaches. Headache is so common that it has been proposed as an early symptom of MS, possibly due to MS-related inflammation of the pain centres in the brain (Husain and colleagues. Curr Treat Options Neurol 2018;20:10) although the evidence for this is scant. In the case of migraine, the MS-headache connection may be a bit confounded: migraines can cause MRI flare-ups in the brain that resemble MS lesions, so that migraines are the most common reason for an MS misdiagnosis (Kaisey and colleagues. Mult Scler Relat Disord 2019;30:51-56). As for other types of headache, they may be more common in part because of MS-related problems, such as stress, immobility, other pain syndromes, mood changes, muscle spasms or other factors.
The association of headaches with MS medications such as beta-interferons is more clear-cut (Beckmann and colleagues. Mult Scler Relat Disord 2019;27:112-116). A one-year study looked at 796 people with MS treated with an interferon (Elmazny and colleagues. J Pain Res 2020;13:537-545). Among those who had experienced before starting therapy, 45% said their headaches worsened with treatment. For those without headache beforehand, 45% said they started having headaches after taking an interferon – with headaches persisting for over three months in a majority of cases. Overall, there was a 5-fold higher risk of headache after starting treatment with Betaseron/Extavia or high-dose Rebif.
Long-term studies have found that headaches are reported in 16% of people taking Aubagio (Comi and colleagues. Mult Scler Relat Disord 2016;5:97-104), and in 13% of people taking Gilenya (Cohen and colleagues. Ther Adv Neurol Disord 2019;12:1756286419878324).
People typically try to treat headaches with a variety of non-prescription pain relievers, but frequent use of these analgesics can make the problem worse. One study found that 38% of headaches could be attributed to medication overuse – self-treating the headaches made them more frequent or more severe (Beckmann 2019). It’s best to consult a healthcare professional such as a family physician or MS neurologist for advice on how to manage headaches. Therapy may include one of the many medications available for migraine or other types of headaches, as well as drug-free remedies (e.g. sleep, biofeedback, acupuncture) that have been shown to ease the pain.
Share this article
Facebook Twitter pin it! Email